MIL-OSI UK: expert reaction to HRT and blood clots

Source: United Kingdom – Executive Government & Departments

Research published in the BMJ demonstrates that most orally administered hormone replacement therapies were found to be associated with increased venous thromboembolism risks.

Dr Channa Jayasena, member of the Society for Endocrinology and Senior Clinical Lecturer in Endocrinology at Imperial College London, said:

“We know that HRT has important benefits to alleviate menopausal symptoms. All drugs have side effects. It is widely accepted that HRT slightly increases blood clot risk in women. The authors have analysed data held by GPs on 80,000 women in the UK. This helpful study allows us to see which types of HRT have the highest and lowest risk of blood clots. HRT patches have the lowest risk of blood clots, and should be first-choice for older women (for whom blood clot risk is highest). However the study should reassure women that blood clots are an uncommon complication of HRT, regardless of the preparation.”

Prof Dame Valerie Beral FRS, Professor of Epidemiology and Director of Cancer Epidemiology Unit, University of Oxford, said:

“There is nothing new in these findings. Similar results have been published by others over the last decade. They confirm what is already known in the scientific literature and by regulatory bodies.”

‘Use of hormone replacement therapy and risk of venous thromboembolism: nested case-control studies using the QResearch and CPRD databases’ by Yana Vinogradova et al. was published in BMJ at 23:30 UK time on Wednesday 9th January 2019.

All our previous output on this subject can be seen at this weblink: http://www.sciencemediacentre.org/tag/hrt-menopause/

Declared interests

Dr Channa Jayasena: No conflicts of interest

None others received.

MIL-OSI UK News